Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 525, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 12, 2021, 6:21 PM CDT for Wilbarger County, Texas; Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 12, 2021, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 24 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 5:34 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS54 KOUN 122321
SVROUN
OKC065-075-141-TXC487-130000-
/O.NEW.KOUN.SV.W.0525.211012T2321Z-211013T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
621 PM CDT Tue Oct 12 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Eastern Jackson County in southwestern Oklahoma...
South central Kiowa County in southwestern Oklahoma...
Northwestern Tillman County in southwestern Oklahoma...
Northwestern Wilbarger County in northern Texas...
* Until 700 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located near Vernon,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Vernon, Snyder, Tipton, Elmer, Headrick, Friendship, Altus
Air Force Base, Lockett, Fargo, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3404 9925 3410 9945 3476 9929 3468 9894
TIME...MOT...LOC 2320Z 195DEG 40KT 3415 9933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRB1 follow-up statement
660
WWUS54 KOUN 122353
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
653 PM CDT Tue Oct 12 2021
OKC065-075-141-TXC487-130000-
/O.CON.KOUN.SV.W.0525.000000T0000Z-211013T0000Z/
Jackson OK-Kiowa OK-Tillman OK-Wilbarger TX-
653 PM CDT Tue Oct 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN JACKSON...SOUTH CENTRAL KIOWA...NORTHWESTERN TILLMAN AND
NORTHWESTERN WILBARGER COUNTIES...
At 653 PM CDT, severe thunderstorms were located along a line
extending from near Humphreys to 4 miles northeast of Vernon, moving
north at 45 mph.
HAZARD...60 mph wind gusts and up to quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altus, Vernon, Snyder, Tipton, Elmer, Headrick, Friendship, Altus Air
Force Base, Fargo, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3408 9923 3413 9944 3476 9929 3468 9894
TIME...MOT...LOC 2353Z 193DEG 41KT 3459 9923 3420 9925
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 5:57 PM CDT, 24 minutes earlier.
Area forecast discussion, Oct 12, 5:57 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
557 PM CDT Tue Oct 12 2021
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 311 PM CDT Tue Oct 12 2021
Will need to be relatively brief given the workload today. From a
meteorological standpoint here are our concerns/uncertainties.
1. Magnitude of low-level warm/moist advection will be the primary
driver for instability through the night. This is typical with
significant mid-latitude systems in the fall especially.
2. The potential for discrete/semi-discrete convective initiation
further south where DCVA forcing/height falls are less. This is
shown in some of the CAMs (i.e., HRRR, and FV3).
3. The degree of near-surface buoyancy and thus specifically where
convection will primarily be rooted could potentially modulate the
tornado threat to some degree. Low-level thermodynamic details are
always important for this.
Significant negative 500-mb height anomalies are associated with the
trough/closed low moving northeastward through the central Rockies
late today. The low-level response is quite significant and
impressive with a broad and strong low-level jet quickly modifying
the atmosphere with strong moisture advection. The net result will
be an instability/shear parameter space that is anomalous and quite
supportive of tornadoes. The primary limiting factors to a more
significant tornado event could be how convection initiates/evolves,
the details of near-ground buoyancy, and if timing of stronger
forcing for ascent/cap removal are out of phase. This is primarily
an issue for the Panhandles into southwest Kansas.
There is a conditional scenario of some development in the southwest
later this evening working toward central Oklahoma (re: some of the
HREF members). This may be primarily rooted within deeper moisture
surge and just above the ground, so may be slightly elevated.
Nevertheless, strong effective shear and steepening mid-level lapse
rates could yield at least a large hail damaging wind threat if this
scenario does evolve.
Ultimately, later in the evening, shear vector orientation and
surging Pacific front should result in an evolution toward linear
mode, likely before the bulk of the convection enters our area.
Regardless of a more positive (north-northeast to south-southwest)
orientation of the linear convective system limiting the angle to
the deep shear vectors, the shear magnitudes will be enough for
some QLCS mesovortices and a QLCS tornado concern into the night,
and as far east as central Oklahoma. We will watch for rear-
inflow jets, surges/bows for localized enhanced wind/tornado
threat into the night.
BRB
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 311 PM CDT Tue Oct 12 2021
Will be brief with the long term. Ensemble mean amounts are more
than reasonable for another wave of convection Wednesday night
into Thursday across our southeast. This is induced by the next
low- amplitude shortwave but exacerbated by deep eastern Pacific
tropical connection with deep moisture driving precipitable water
values to quite anomalous levels. We issued a Flood Watch for this
concern. A quieter pattern will settle in this weekend into early
next week.
BRB
&&
.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Tue Oct 12 2021
MVFR conditions this evening at most sites. There will be a few
storms across western Oklahoma this evening and will intro a
mention at WWR with better storm chances at most sites after
midnight into the first part of the morning tomorrow. Rain should
end of from west to east toward the end of the forecast with
clearing skies out west and ceilings rising to VFR farther east.
Gusty southeast winds will shift to the south and southwest and
decrease overnight.
&&
.UPPER AIR...
Issued at 1243 PM CDT Tue Oct 12 2021
An Upper Air flight is planned for 00Z and 03Z this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 77 60 75 / 100 30 30 30
Hobart OK 58 77 57 80 / 100 0 20 20
Wichita Falls TX 66 80 63 80 / 90 40 40 30
Gage OK 48 73 47 77 / 70 0 0 10
Ponca City OK 63 75 54 75 / 100 30 10 30
Durant OK 69 79 65 78 / 60 90 90 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday evening through Thursday evening for
OKZ043-047-048-050>052.
TX...None.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...30Hazardous weather outlook, Oct 12, 12:07 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1207 PM CDT Tue Oct 12 2021 OKZ004>048-050>052-TXZ083>090-131715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 PM CDT Tue Oct 12 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight .Thunderstorms... Scattered showers and some storms will remain possible through the afternoon hours. The severe potential with these storms is low although small hail could be possible with the stronger storms. There is a risk for severe storms later this evening into Wednesday morning. Individual storms are expected to develop in the Texas Panhandle and far western Oklahoma this evening and eventually develop into a line as they move east across the area. In addition to this activity, a few storms may develop ahead of the line across southwest Oklahoma by sunset and move into central Oklahoma this evening. Large hail up to baseballs, damaging winds up to 70 mph, and a few tornadoes will be possible with the initial storms but then damaging winds will become an increasing concern with the line of storms overnight. With the severe weather expected to take place during the nighttime into morning hours, make sure you have multiple ways to receive warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday .Thunderstorms... Ongoing severe weather will be possible across portions of Oklahoma and north Texas Wednesday morning as thunderstorms and a cold front continues to move across the area. Damaging winds will be the primary concern. Thunderstorms will remain possible across portions of central and southern Oklahoma and western north Texas through Wednesday evening before rain chances spread back north and continue Thursday. The severe potential will diminish by Wednesday afternoon. However, heavy rain will to be a concern. .Heavy Rain... Heavy rainfall Wednesday and Thursday could cause flooding in some areas, especially in parts of south central and southeastern Oklahoma where a Flood Watch is in effect for Wednesday night and Thursday.
In the hours before
Special weather statement, Oct 12, 3:03 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Norman OK
303 PM CDT Tue Oct 12 2021
OKZ013-019-020-122045-
Payne OK-Logan OK-Noble OK-
303 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of central Noble, north
central Logan and west central Payne Counties through 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orlando, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perry, Red Rock, Orlando, Sooner Lake, Lake Carl Blackwell and Ceres.
This includes Interstate 35 between mile markers 172 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3647 9703 3640 9703 3607 9734 3612 9751
3616 9749 3617 9746 3621 9746 3658 9727
TIME...MOT...LOC 2003Z 208DEG 39KT 3615 9737
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Special weather statement, Oct 12, 3:42 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Norman OK
342 PM CDT Tue Oct 12 2021
OKZ008-013-122115-
Kay OK-Noble OK-
342 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Kay and
north central Noble Counties through 415 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Rock, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...A significant amount of hail could occur causing
accumulations on roads and briefly impacting travel.
Locations impacted include...
Ponca City, Kaw City, Red Rock, Marland, Kildare and southwestern Kaw
Lake.
LAT...LON 3675 9684 3675 9689 3668 9693 3669 9702
3670 9704 3668 9706 3666 9706 3664 9705
3660 9704 3659 9706 3658 9702 3658 9696
3640 9716 3645 9728 3686 9710
TIME...MOT...LOC 2040Z 208DEG 33KT 3648 9718
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BRBSpecial weather statement, Oct 12, 4:14 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Tue Oct 12 2021
OKZ008-122145-
Kay OK-
414 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of eastern Kay County
through 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ponca City, moving northeast at 40 mph.
HAZARD...Up to nickel size hail.
SOURCE...Radar indicated.
IMPACT...A significant amount of hail could occur causing
accumulations on roads and briefly impacting travel.
Locations impacted include...
Ponca City, Kaw City, Hardy and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3674 9683 3675 9687 3675 9689 3668 9693
3669 9702 3670 9704 3667 9707 3668 9709
3700 9695 3700 9675
TIME...MOT...LOC 2113Z 207DEG 33KT 3671 9697
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BRBSpecial weather statement, Oct 12, 5:03 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
503 PM CDT Tue Oct 12 2021
OKZ033-034-036-122230-
Harmon OK-Greer OK-Jackson OK-
503 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of west central
Jackson, eastern Harmon and southwestern Greer Counties through 530
PM CDT...
At 501 PM CDT, radar, and visual observations from live tower cam
imagery, shows increasingly organized developing thunderstorm near
Gould moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mangum, Gould and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasinga and severe weather may develop
rapidly. Be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3453 9974 3456 9990 3499 9978 3491 9947
TIME...MOT...LOC 2201Z 201DEG 31KT 3465 9979
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRBSpecial weather statement, Oct 12, 5:22 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Norman OK 522 PM CDT Tue Oct 12 2021 TXZ084-087-088-122245- Foard TX-Knox TX-Baylor TX- 522 PM CDT Tue Oct 12 2021 ...A strong thunderstorm will impact portions of southeastern Foard, eastern Knox and northwestern Baylor Counties through 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Rhineland, moving north at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Munday, Goree, Red Springs, Vera and Rhineland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3342 9952 3347 9970 3387 9962 3379 9931 TIME...MOT...LOC 2221Z 198DEG 31KT 3350 9961 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH BRB
Special weather statement, Oct 12, 5:26 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Norman OK 526 PM CDT Tue Oct 12 2021 OKZ021-033-034-122300- Harmon OK-Beckham OK-Greer OK- 526 PM CDT Tue Oct 12 2021 ...A strong thunderstorm will impact portions of northeastern Harmon, western Greer and southeastern Beckham Counties through 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Vinson, moving north at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Harmon, western Greer and southeastern Beckham Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3477 9966 3481 9984 3519 9980 3514 9949 TIME...MOT...LOC 2226Z 195DEG 29KT 3484 9974 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH BRB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 5:22 PM CDT | Special Weather Statement | OUN | Knox | 23 min |
| Oct 12, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Hardeman, Knox, Wilbarger | 50 min |
| Oct 12, 10:46 AM CDT | Flood Watch | OUN | Atoka, Bryan, Coal, Johnston, Love, Marshall | 41 hr |
| Oct 12, 12:36 PM CDT | Special Weather Statement | OUN | Alfalfa | 24 min |
| Oct 12, 12:42 PM CDT | Special Weather Statement | OUN | Caddo | 33 min |
| Oct 12, 1:08 PM CDT | Special Weather Statement | OUN | Canadian | 37 min |
| Oct 12, 1:09 PM CDT | Special Weather Statement | OUN | Major | 36 min |
| Oct 12, 1:28 PM CDT | Special Weather Statement | OUN | Alfalfa | 17 min |
| Oct 12, 1:35 PM CDT | Special Weather Statement | OUN | Major | 25 min |
| Oct 12, 1:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 48 min |
| Oct 12, 1:46 PM CDT | Special Weather Statement | OUN | Canadian | 29 min |
| Oct 12, 1:50 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan | 40 min |
| Oct 12, 2:33 PM CDT | Special Weather Statement | OUN | Logan | 27 min |
| Oct 12, 3:03 PM CDT | Special Weather Statement | OUN | Noble | 42 min |
| Oct 12, 3:42 PM CDT | Special Weather Statement | OUN | Kay | 33 min |
| Oct 12, 4:14 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Oct 12, 5:03 PM CDT | Special Weather Statement | OUN | Harmon | 27 min |
| Oct 12, 5:26 PM CDT | Special Weather Statement | OUN | Greer | 34 min |
| Oct 12, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 38 min |
| Oct 12, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 46 min |
| Oct 12, 6:18 PM CDT | Tornado Warning | OUN | Beckham, Greer, Kiowa, Washita | 42 min |
| Oct 12, 6:51 PM CDT | Tornado Warning | OUN | Beckham, Custer, Washita | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.